Two of the most common painkillers andFeverare reducersParacetamolmiIbuprofen. Generally available without a prescription, acetaminophen is sold as an in the United StatesTylenol, and is an ingredient in Excedrin and Nyquil products. Ibuprofen is the active ingredient inAdviland Motrin, among others. These medicines temporarily relieve pain due toHeadache, muscle pain, toothache and common cold, among other conditions.
Still, there are some significant differences between acetaminophen and ibuprofen. This article provides an overview of how each drug works, comparing what they do, their maximum doses, safety information, and when to switch to one.
Ibuprofen
Ibuprofen was developed in 1961 by a British pharmacologist and researcher. It belongs to a class of drugs known asNon-steroidal anti-inflammatory drugs(Material). Ibuprofen has been available in the United States since 1974 and is one of the most widely usedAnalgesic(pain relief) andantipyretic(to bring down the fever).
Ibuprofen brands
Ibuprofen is sold under many brand names in the United States, including:
- Addaprin
- Advil
- Cedaprina
- i-print
- Motrin
- neoprofeno
- Proprinol
- ultra pressure
How it works
Like other NSAIDs, ibuprofen has anti-inflammatory effects and calms the immune system's response to injury or infection (inflammation). In particular, it prevents the formation of cellsProstaglandin, a chemical compound that causes inflammation by inhibiting the activity of two enzymes:Cyclooxygenase(COX) 1 and 2.Pain-relieving and fever-reducing effects occur when inflammation is reduced.
us
Ibuprofen temporarily relieves mild discomfort and pain from a number of conditions, including the following:
- Headache
- back pain
- Dolor muscular
- mild arthritis pain
- common flu
- toothache
- Premenstrual and menstrual cramps
maximum dose
As with any medication, it's important to use ibuprofen only as directed. Taking too much increases the chance of side effects like stroke orHeart attack, and may cause stomach bleeding.
Maximum daily doses depend on whether you're taking prescription ibuprofen or over-the-counter (OTC) variants. The maximum daily dose of over-the-counter ibuprofen is 3,200 milligrams (mg) for adults and adolescents; Maximum doses for younger children depend on body weight.
Ibuprofen has different dosages, so read the label carefully and ask your doctor if you have any questions.
Paracetamol
Although paracetamol was first discovered in 1889, it was not used clinically until 1956. Since then, acetaminophen (Tylenol) has become the most widely used drug worldwide.Unlike ibuprofen, paracetamol is not an NSAID but an analgesic and antipyretic.
Paracetamol trade names
Paracetamol is part of a combination of OTC products sold under different names. Common brands of drugs that may contain acetaminophen include:
- Tylenol
- Tylenol extra stark
- Acetate
- NyQuil/DayQuil
- Excedrin
- Robitus
- Mucinex
How it works
Researchers debate the exact mechanism of action of the drug because the way the body metabolizes (digests) it is complex. Some believe that it inhibits the production of COX 1 and COX 2 enzymes by cells, like ibuprofen.Reduces inflammation.
However, some research points to a more direct mechanism. Paracetamol is thought to act on two receptors in areas of the brain responsible for transmitting information (midbrain) mi (Mark).These receptors are linked to pain processing in the brain.
us
Over-the-counter acetaminophen is indicated to reduce fever and treat mild pain associated with:
- Headache
- Muscle aches
- back pain
- Arthritisjoint pain
- common flu
- toothache
maximum dose
Paracetamol can be taken in high concentrationsdamage your liver, which plays a central role in metabolizing the medications you are taking. The maximum daily dose of this medicine is 3250 mg for adults and 1625 mg for children. Severe liver damage can occur when:
- An adult takes more than 4,000 mg in 24 hours.
- A child takes the maximum daily dose of 1625 mg or more in 24 hours.
- It is taken with other medicines that contain paracetamol.
- Drink more than three alcoholic beverages per day during use.
Paracetamol, in particular, comes in a variety of forms and dosages. Double check your dosage and use all medications only as directed. If you have taken more than the maximum recommended amount, see a doctor immediately.
What is the safest pain reliever?
Ibuprofen and acetaminophen are considered safe for most people when taken correctly. However, several factors can make ibuprofen use unsafe, including:
- Nephropathy
- Asma
- heart disease
- hypertension
- history of strokes
- stomach problems
- Allergy to ibuprofen or other NSAIDs
The most significant risk of paracetamol is the potential effect on the liver. As such,liver cirrhosisor liver disease can make it more dangerous to take and you should stay away if you know you are allergic.
Paracetamol side effects
As with other medications, there are some side effects associated with acetaminophen. The most common are:
- nausea
- to vomit
- insomnia
- Headache
Also, if you are allergic to acetaminophen, taking it can cause you to go into anaphylactic shock, a medical emergency. Signs of this are:
- Red, peeling, or blistering skin
- skin irritation
- Chop
- Urticaria
- Difficulty swallowing and breathing
- tightness in the chest
- swelling of your throat, face, lips, tongue, hands, eyes, feet, ankles or legs
Ibuprofen side effects
Ibuprofen can also cause some side effects. Common side effects are:
- Headache
- nausea
- dizziness or fainting
- to vomit
- indigestion
- Called
- Diarrhea
- gas or bloating
Also, there are several serious side effects. Call 911 if you experience the following:
- Severe chest or abdominal pain
- black stool
- Blood or a black, tar-like substance in your vomit
- Swollen ankles
- tightness in the chest
- severe headache and stiff neck
- Aversion to bright lights
- blurred vision
- Signs of allergic shock
Which is Worse for the Liver: Tylenol or Ibuprofen?
Although low doses are harmless, in large amounts, acetaminophen can impair liver function and lead to liver failure. It has been linked to nearly half of the cases of acute liver failure related to an overdose in the United States.
What's worse for your stomach?
Too much ibuprofen can damage and eat away at the lining of the stomach, which can lead to gastritisulcersmibleeding. Compared to paracetamol, it is much more resistant to this part of the body. Compared to acetaminophen, ibuprofen may be more harmful to the kidneys.
When to use ibuprofen versus paracetamol?
Ibuprofen is effective for pain and inflammation. On the contrary, paracetamol affects pain processing in the brain; both lower the fever. Which one works best for pain and headaches associated with a cold, flu, or fever depends on individual preference.
That being said, ibuprofen may be better for conditions associated with swelling and inflammation, such as arthritis, muscle pain, physical injuries, or menstrual cramps. Because acetaminophen isn't an anti-inflammatory drug, it won't be as effective.
Summary
Paracetamol (Tylenol) and ibuprofen (Advil) are two of the most common medications used to relieve pain and reduce fever. Ibuprofen has a pain-relieving and anti-inflammatory effect, while paracetamol has a pain-relieving effect. While both are safe for most when taken as directed, overuse of acetaminophen and ibuprofen can cause side effects.
frequently asked questions
Can Ibuprofen and Paracetamol be taken together?
Because ibuprofen and acetaminophen are different classes of drugs, they can be safely taken together. There can be an advantage in taking both together. In 2020, the Food and Drug Administration (FDA) approved an over-the-counter combination drug called Dual Action.
Which is stronger, Advil or Tylenol?
Advil and Tylenol are effective for mild pain. However, some research has found that Advil is more effective than Tylenol. In a large review comparing the two, ibuprofen was typically more effective than its counterpart (acetaminophen) for various pain conditions.
Learn more:Types of Tylenol: Choice, Dosage, Safety
Why not lie down after taking paracetamol?
After you take paracetamol, the medicine should reach your digestive system. Get up immediately after taking the medicine to make sure it reaches your stomach. If you lie down immediately after taking the pills, they may get stuck in your throat and break before they can be swallowed properly. This can also damage the esophagus (gullet) and cause irritation.
Learn more:Tips for safe drug administration